Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 22, 2021, 4:09 PM EDT for Lee County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2021, 4:09 PM EDT (20:09 UTC)
- Expired
- Aug 22, 2021, 5:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.25 in
- Wind
- 50
County Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762
WWUS82 KRAH 222009
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT Sun Aug 22 2021
NCZ040-041-076-077-222100-
Lee NC-Chatham NC-Harnett NC-Wake NC-
409 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of north central
Harnett, northeastern Lee, southwestern Wake and southeastern Chatham
Counties through 500 PM EDT...
At 409 PM EDT, the public reported a strong thunderstorm near Cary,
moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cary, Fuquay-Varina, Apex, Holly Springs, Broadway, New Hill,
Crosswinds Campground, Raven Rock State Park, Harris Lake Boat Launch
and Seminole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3581 7896 3578 7878 3542 7875 3548 7916
TIME...MOT...LOC 2009Z 010DEG 16KT 3573 7891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
JDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:42 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 22, 3:42 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 342 PM EDT Sun Aug 22 2021 .SYNOPSIS... A weak upper trough will move across the Carolinas through tonight. Then a ridge will build over the area on Monday and remain in place through much of the week. && .NEAR TERM /TONIGHT/... As of 238 PM Sunday... Despite the N to S gradient in moisture (drier north), a mid level short wave extending from the Delmarva region sw through NW NC is helping to provide enough forcing for widely scattered showers across the Piedmont region, including our northern zones. As such, we have extended chance PoPs farther north for the rest of the this afternoon. These showers will gradually drift SE the rest of this afternoon and evening, thus, chance PoPs will be found in our forecast for much of our CWA through the evening hours, before cells dissipate after sunset. Rainfall amounts should be fairly light as rain duration at any given location should be fairly brief. Otherwise, later tonight toward daybreak, with dwpts in the lower 70s and light winds, look for patchy fog to develop, esp where it has rained, and also across our S and SE zones where the highest dwpts will be found. Lows tonight from the upper 60s NW to lower 70s SE. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 238 PM Sunday... As the upper trough axis shifts to our east early in the day, look for rising heights during the daytime. As the ridge builds to our west, north mid-level winds will advect the drier air currently seen on water vapor over the Ohio Valley toward and into our region. Thus, Monday is looking to be mostly dry, with any showers that do manage to develop occurring across our far E and SE zones, closer to the better moisture. Otherwise, it will be hot with highs in the 90-94 range. Lows in the lower to mid 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 340 PM Sunday... The upper-level trough over New England will lift off to the northeast on Tuesday. In wake of it's exit, upper-level ridging will build across the southern Plains and over the western Atlantic. At the surface, Central NC will be wedged between a weak high over the southern Appalachians and a strengthening Bermuda High offshore. Weak surface troughing will develop each afternoon and combine with increasingly southerly flow and moisture flux to promote daily, primarily diurnal, convection chances through the extended period. Tuesday through Wednesday... Moisture flux will be weakest on Tuesday, but increasing PWAT will still promote slight to chance pops primarily across the Sandhills and Coastal Plain where convergence along the trough axis and the coastal sea breeze will be maximized. Devoid of upper-level forcing, any isolated storms on Tuesday should remain sub-severe. Rain and convection chances appear higher on Wednesday as on-shore moisture transport increases along the northern periphery of a TUTT and upper- low forecast to approach the southeast mid-week. While the deterministic ECWMF brings this upper-low a bit closer to the NC coast Wednesday evening, the GFS, GEFS, and EPS all keep the system further south off the Florida and Georgia coastlines. Given some model disagreement in the evolution of this upper-low, decided to maintain mostly high chance pops Wednesday primarily focused across the south and west. Any thunderstorms that develop Wednesday afternoon and evening should remain primarily sub-severe as well given the lack of upper-level energy. Thursday through Sunday... Forecast confidence decreases from Thursday onward primarily with respect to the evolution of the TUTT and upper-low. The GEFS maintains a stronger Atlantic ridge which suppresses the northward movement of the upper-low. This solution supports lower moisture transport across central NC and consequently lower chances of precipitation and QPF. Conversely, the EPS suggests a weaker Atlantic ridge, allowing for stronger moisture flux further north across central NC through Sunday, and consequently higher precipitation chances. The 12Z ECMWF run did trend more in agreement with the GFS keeping the upper-low further south Wednesday evening through Thursday. Considering this, decided to trend pops drier on Thursday. Models still diverge Friday through Sunday as the ECMWF maintains stronger moisture flux across the region compared to the GFS. Therefore, decided to maintain only slight to chance pops across the area, highest in the afternoon/evening, and focused primarily across the south and west Friday through Sunday. Temperatures in the long-term period will feature slightly higher than normal max temps with lower to mid 90s Tuesday-Wednesday, and slightly cooler max temps in the upper 80s to low 90s Thursday- Sunday. Lows will remain above normal ranging in the upper 60s across the northwest to low to mid 70s further southeast. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 238 PM Sunday... Through 18Z Monday: Showers and tstms are currently widely scattered across central NC. Outside of this activity, flt conditions are VFR. In and near the showers, cigs will briefly drop below 3K ft AGL. The showers will dissipate after sunset, but then look for fog with IFR or less vsbys to develop after 06Z tonight, thanks to mainly clear skies, calm wind, and high dwpts. The best chance for said fog will be at KRDU, KRWI, and KFAY. Look for fog to burn off by 13Z Monday, then VFR conditions the rest of the TAF period. After 18Z Monday: Mainly dry weather and VFR conditions are expected the rest of of Monday. Thereafter, isolated/scattered showers and storms (with periods of non VFR weather) are possible each day Tuesday through the end of the week as we return to a typical late August pattern. Morning fog/stratus also possible, especially at the eastern sites. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...np NEAR TERM...np SHORT TERM...np LONG TERM...NL AVIATION...np
Hazardous weather outlook, Aug 22, 3:27 AM EDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 327 AM EDT Sun Aug 22 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230730- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 327 AM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 4:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT Sun Aug 22 2021
NCZ040-041-076-077-222100-
Lee NC-Chatham NC-Harnett NC-Wake NC-
409 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of north central
Harnett, northeastern Lee, southwestern Wake and southeastern Chatham
Counties through 500 PM EDT...
At 409 PM EDT, the public reported a strong thunderstorm near Cary,
moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cary, Fuquay-Varina, Apex, Holly Springs, Broadway, New Hill,
Crosswinds Campground, Raven Rock State Park, Harris Lake Boat Launch
and Seminole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3581 7896 3578 7878 3542 7875 3548 7916
TIME...MOT...LOC 2009Z 010DEG 16KT 3573 7891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:00 PM EDT | Special Weather Statement | RAH | Granville | 45 min |
| Aug 22, 5:07 PM EDT | Special Weather Statement | RAH | Chatham | 38 min |
| Aug 22, 5:18 PM EDT | Areal Flood Advisory | RAH | Alamance, Orange | 103 min |
| Aug 22, 5:40 PM EDT | Special Weather Statement | RAH | Moore | 50 min |
| Aug 22, 5:50 PM EDT | Areal Flood Advisory | RAH | Alamance, Orange | 96 min |
| Aug 22, 7:54 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Nash | 2 hr |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.